Alert archive / Rhode Island / Special Weather Statements in 2012

Special Weather Statement, NWS Boston/Norton, MA

July 2, 2012Kent County, Rhode Island

NWS Boston/Norton, MA issued this special weather statement at Jul 2, 2012, 5:36 PM EDT for Kent County, Rhode Island. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2012, 5:36 PM EDT (21:36 UTC)
Expired
Jul 2, 2012, 6:00 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA

County Kent County, RI

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WWUS81 KBOX 022139
SPSBOX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT MON JUL 2 2012

RIZ002-004-022200-
EASTERN KENT RI-SOUTHEAST PROVIDENCE RI-
536 PM EDT MON JUL 2 2012

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL RHODE ISLAND...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM NEAR SMITHFIELD AND NORTHERN JOHNSTON.  THE 
STORM WAS MOVING SOUTHEAST AT 20 MPH.

THE STORM WILL MOVE THROUGH JOHNSTON INTO CRANSTON AND WARWICK 
THROUGH 600 PM.

THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND 
FREQUENT LIGHTNING.

LAT...LON 4167 7146 4181 7156 4183 7152 4170 7140
      4169 7143 4169 7145 4168 7144

$$

EVT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 4:27 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 2, 4:27 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT MON JUL 2 2012

.SYNOPSIS...
SCT SHOWERS AND TSTMS WILL DIMINISH EARLY THIS EVENING. WEAK HIGH
PRESSURE WILL DOMINATE DURING TUESDAY. A CLUSTER OF SHOWERS AND
THUNDERSTORMS WILL LIKELY MOVE ACROSS SOUTHERN NEW ENGLAND ON WED
JULY 4TH. HOT TEMPERATURES AND HIGHER HUMIDITY WILL RETURN BY THE
END OF THE WEEK. ANOTHER ROUND OF SCATTERED THUNDERSTORMS WILL BE
POSSIBLE SAT/SAT NIGHT AS A COLD FRONT APPROACHES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
EXPECT CONVECTION TO DIMINISH AFTER SUNSET AS AIR MASS STABILIZES.
MAY HAVE A PERIOD OF MOSTLY CLOUDY SKIES FROM FLATTENING OUT OF CU
BUT TURNING MOSTLY CLEAR AFT MIDNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUESDAY...WEAK HIGH PRESSURE AND FAIRLY DRY STABLE AIR MASS
EXPECTED FOR TUESDAY FOR LOTS OF SUNSHINE. WARM TEMPS ARE EXPECTED
WITH FULL SUN TUESDAY...ALTHOUGH LEANING CLOSER TO THE MAV VERSUS
MET GUIDANCE. MOST INTERIOR LOCATIONS SHOULD REACH MID TO UPPER
80S...ALTHOUGH WOULD NOT RULE OUT AROUND 90 IN THE LOWER CT RIVER
VALLEY.

TUESDAY NIGHT...MODELS ALL SUGGEST TO VARYING DEGREES THE APPROACH
OF A MCS LATE TUESDAY NIGHT/EARLY WEDNESDAY. RAISED POPS INTO CHANCE
CATEGORY AFTER 09Z IN THE FAR WESTERN ZONES. HIGH AND MID CLOUDS
AHEAD OF THIS COMPLEX WILL LIKELY KEEP TEMPS ELEVATED A LITTLE
LATE AT NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGHLIGHTS...

* A ROUND OR TWO OF SHOWERS/THUNDERSTORMS LIKELY ON WED JULY 4TH
* VERY WARM TO HOT WEATHER RETURNS FRI INTO SAT
* SCATTERED THUNDERSTORMS POSSIBLE SAT/SAT NIGHT
* MORE SEASONABLE TEMPS EARLY NEXT WEEK

DETAILS...

JULY 4TH... WE HAVE HIGH CONFIDENCE IN A ROUND OR TWO OF SHOWERS AND
THUNDERSTORMS IN ASSOCIATION WITH A COLD FRONT.  CONFIDENCE IS LOW
IN REGARDS TO TIMING AND SEVERITY OF THE ACTIVITY.  IT LOOKS LIKE A
WEAKENING  MCS WILL BE MOVING THROUGH THE REGION DURING THE MORNING
INTO THE EARLY AFTERNOON...THAT ARE NOT EXPECTED TO BE SEVERE.  THE
EXACT TIMING/TRACK/STRENGTH OF THE MCS WILL DETERMINE WHETHER OR NOT
WE CAN DESTABILIZE ENOUGH FOR ADDITIONAL SCATTERED ACTIVITY DURING
THE AFTERNOON/EVENING.  IF ENOUGH INSTABILITY CAN BE REALIZED A FEW
SEVERE THUNDERSTORMS WOULD BE POSSIBLE...BUT THAT HINGES ON WHETHER
OR NOT WE CAN OVERCOME THE SUBSIDENCE BEHIND THE INITIAL ACTIVITY.
BEST CHANCE FOR THAT APPEARS TO BE ACROSS THE INTERIOR...WHERE THERE
WILL BE MORE TIME FOR THE INSTABILITY TO DEVELOP.

THURSDAY AND FRIDAY... THE BERMUDA HIGH RE-ESTABLISHES ITSELF
ALLOWING FOR VERY WARM AND HUMID WEATHER TO OVERSPREAD THE REGION.
BY FRIDAY...HIGH TEMPS WILL PROBABLY BE BACK INTO THE UPPER 80S AND
LOWER 90S.  GENERALLY EXPECT DRY WEATHER OVER THIS TIME AS THERE IS
LITTLE FORCING FOR ANY CONVECTION.

SATURDAY... THIS LOOKS TO BE THE HOTTEST DAY OF THE WEEK OUT AHEAD
OF AN APPROACHING COLD FRONT.  GIVEN THAT 850 MB TEMPS MAY BE AROUND
+20C...HIGHS SHOULD REACH INTO THE 90S ACROSS MOST LOCATIONS.  WHILE
TIMING IS UNCERTAIN...THE COLD FRONT MAY TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS SAT/SAT NIGHT.  GIVEN THE ANOMALOUS HOT AIRMASS IN
PLACE AND INITIALLY SOME STEEP MID LEVEL LAPSE RATES...THERE IS SOME
POTENTIAL FOR SEVERE WEATHER.  HOWEVER...ITS WAY TO EARLY TO SAY FOR
SURE AND THAT WILL DEPEND ON THE EXACT TIMING OF THE FRONT.

SUNDAY AND MONDAY... AT THIS TIME...MORE SEASONABLE TEMPS ALONG WITH
MAINLY DRY WEATHER ARE EXPECTED BEHIND THE COLD FRONT.  OF COURSE
THIS IS 6 TO 7 DAYS OUT AND SUBJECT TO CHANGE.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE TO HIGH CONFIDENCE OF MOSTLY VFR CONDITIONS
THROUGH TUESDAY NIGHT. ONLY EXCEPTIONS WOULD BE BRIEFLY MVFR CIGS
AND VSBYS IN SCT SHOWERS/TSTMS LATE THIS AFTERNOON/EARLY THIS
EVE...VERY PATCHY LATE NIGHT FOG...AND POSSIBLY IN THE LEADING EDGE
OF SHOWERS AND TSTMS WEST OF THE CT RIVER VALLEY AFT 09Z WEDNESDAY.

KBOS TAF...HIGH CONFIDENCE OF VFR THROUGH TUESDAY NIGHT. ONLY EXCEPT
COULD BE VERY BRIEF MVFR CIGS/VSBYS IN PASSING SHOWER/TSTM LATE THIS
AFTERNOON OR EARLY THIS EVENING.

KBDL TAF...OTHER THAN A SLIGHT CHANCE OF A PASSING SHOWER OR TSTM
BEFORE 7 PM...VFR CONDITIONS SHOULD PREVAIL INTO TUESDAY NIGHT.
THERE IS A CHANCE OF MVFR CONDITIONS DEVELOPING IN SHOWERS AND TSTMS
APPROACHING THE AREA AFTER DAYBREAK WEDNESDAY.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

WEDNESDAY...MODERATE TO HIGH CONFIDENCE IN A PERIOD OR TWO OF MVFR-
IFR CONDITIONS IN SHOWERS/THUNDERSTORMS.  CONDITIONS MAY BE HIGHLY
VARIABLE AS WELL...SO VFR CONDITIONS EXPECTED IN TIMES OF DRY
WEATHER.

THURSDAY AND FRIDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR.

SATURDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS MAY BRING A PERIOD OF
LOWER CONDITIONS.

&&

.MARINE...
HIGH CONFIDENCE FOR THE SHORT TERM. THERE IS A SLIGHT CHANCE OF A
THUNDERSTORM EARLY THIS EVENING. OTHERWISE...ANTICIPATING WINDS
AND SEAS TO GENERALLY BE BELOW SCA THRESHOLDS DURING THE PERIOD.
SOME PATCHY LATE NIGHT/EARLY MORNING FOG IS POSSIBLE BUT IS NOT
EXPECTED TO BE VERY WIDESPREAD FOR THE SHORT TERM PERIOD.

OUTLOOK...WEDNESDAY THROUGH SATURDAY...

MODERATE TO HIGH CONFIDENCE.  RELATIVELY WEAK PRESSURE GRADIENT
SHOULD KEEP WINDS AND SEAS PRETTY MUCH BELOW SCA THRESHOLDS.  THE
MAIN CONCERN WILL BE FOR SOME STRONG THUNDERSTORMS...ON WEDNESDAY
/JULY 4TH/.  MARINERS WILL ALSO HAVE TO BE CONCERNED FOR THE
POTENTIAL OF SOME MORE THUNDERSTORMS SAT/SAT NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMPSON/FRANK
NEAR TERM...THOMPSON
SHORT TERM...THOMPSON
LONG TERM...FRANK
AVIATION...THOMPSON/FRANK
MARINE...THOMPSON/FRANK
Hazardous weather outlook, Jul 2, 5:04 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
504 PM EDT MON JUL 2 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
504 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND
AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-032115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
504 PM EDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND AGAIN
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 4:41 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 441 PM
EDT MON JUL 2 2012

MAZ013-017-RIZ001-002-022130-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
441 PM EDT MON JUL 2 2012

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO
WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND
STORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL
RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH
530 PM.

SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND
GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING.

LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145

EVT
Special weather statement, Jul 2, 4:51 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
451 PM EDT MON JUL 2 2012

MAZ013-017-RIZ001-002-022130-
NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
451 PM EDT MON JUL 2 2012

AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO
WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND
STORMS WERE MOVING SOUTHEAST AT 20 MPH.

THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL
RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH
530 PM.

SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND
GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING.

LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145

EVT
Special weather statement, Jul 2, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT MON JUL 2 2012

RIZ002-004-022200-
EASTERN KENT RI-SOUTHEAST PROVIDENCE RI-
536 PM EDT MON JUL 2 2012

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL RHODE ISLAND...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD AND NORTHERN JOHNSTON.  THE
STORM WAS MOVING SOUTHEAST AT 20 MPH.

THE STORM WILL MOVE THROUGH JOHNSTON INTO CRANSTON AND WARWICK
THROUGH 600 PM.

THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING.

LAT...LON 4167 7146 4181 7156 4183 7152 4170 7140
      4169 7143 4169 7145 4168 7144

EVT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:10 PM EDTSpecial Marine WarningBOX50 min
Jul 2, 6:13 PM EDTSpecial Marine WarningBOX17 min
Jul 2, 6:34 PM EDTSpecial Weather StatementBOXBarnstable26 min
Jul 2, 4:41 PM EDTSpecial Weather StatementBOXProvidence49 min
Jul 2, 4:51 PM EDTSpecial Weather StatementBOXProvidence39 min
Jul 2, 6:04 PM EDTSpecial Weather StatementBOXNewport26 min
Jul 2, 7:06 PM EDTSpecial Weather StatementBOXWashington24 min
Jul 2, 5:47 PM EDTSpecial Weather StatementBOX28 min

Nearby

Special Weather Statements in Rhode Island, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.